Wisconsin, 2010

Wildfire in Wisconsin, April 14 to 15, 2010

April 14 to 15, 2010 · NWS ARX · 1 event in 1 county or zone

A nearly stationary area of high pressure from Hudson Bay Canada into the northeastern section of the United States produced several days of breezy and dry conditions across western Wisconsin. The automated weather observing equipment at Sparta recorded average sustained speeds around 10 mph out of the east to southeast on both the 13th and 14th of April.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A nearly stationary area of high pressure from Hudson Bay Canada into the northeastern section of the United States produced several days of breezy and dry conditions across western Wisconsin. The automated weather observing equipment at Sparta recorded average sustained speeds around 10 mph out of the east to southeast on both the 13th and 14th of April. The minimum relative humidity averaged less than 25 percent from the 9th of April through the 14th. These conditions set the stage for a prescribed burn to get out of control and torch 97 acres northwest of Sparta in rural western Monroe county. No structures were damaged or injuries sustained from this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 14, 1:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 14, 1:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT WED APR 14 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST CONCERNS FOCUS ON THE PCPN CHANCES FOR TONIGHT THROUGH
THURSDAY.

LATEST SATELLITE IMAGERY DEPICTING A THIN BAND OF CLOUDS RUNNING
FROM NORTHERN MN INTO WESTERN IA...ASSOCIATED AHEAD OF A FRONTAL
BOUNDARY AND IN AN AREA OF LOW LEVEL MOISTURE RETURN. THERE ARE SOME
SHOWERS WITH THESE CLOUDS. GENERAL MOVEMENT ON THE CLOUD/PCPN
BANDS WAS TO THE NORTHEAST...WITH A SLOW PUSH EAST.

AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE SLOWLY ACROSS ND TO OVER
THE EASTERN GREAT LAKES BY FRIDAY AFTERNOON. THE MAIN COLD FRONT
WITH THIS SYSTEM...SECONDARY TO THE ONE JUST OFF TO THE WEST
CURRENTLY...WILL MOVE INTO NORTHERN WI/NORTHERN IA LATE THU
AFTERNOON...CONTINUING TO DROP SOUTHEAST THROUGH FRIDAY. 2-D
FRONTOGENETIC RESPONSE IS FAIRLY WEAK AND SOMEWHAT SHALLOW WITH THE
SYSTEM...AS EVIDENCED VIA A NORTHWEST-SOUTHEAST RUNNING
SECTION...WITH MOST OF THE LIFT POST THE SFC BOUNDARY...AND NOT
ASSOCIATED WITH THE MODELS/ QPF. HOWEVER...MOST OF THE CURRENT PCPN
IS CO-LOCATED WITH THE LOW LEVEL JET/MOISTURE TRANSPORT...AND BOTH
THE 14.12Z GFS/NAM BEND THIS TO THE SOUTHEAST...DRIVING FROM
NORTHWEST IA INTO NORTHERN WI. LATEST RUC13 HAS AN EVEN BETTER
DEPICTION MATCHING UP VERY WELL WITH LATEST 88-D IMAGERY. THE
RESULTING MODELED QPF SITS IN THIS MOISTURE TRANSPORT...MORE
FAVORABLE ALONG AND NORTH OF A ROCHESTER TO NEILLSVILLE LINE. THE
MESO MODELS FAVOR A SIMILAR LOCATION...WITH THE ARW INDICATING THE
LEAST AMOUNT OF PCPN.

ON THU...THE MAIN COLD FRONT WILL BE INCHING ITS WAY ACROSS THE
FORECAST AREA AS THE UPPER LEVEL SHORTWAVE TROUGH SCOOTS INTO THE
NORTHERN GREAT LAKES. THE LOW LEVEL MOISTURE TRANSPORT/FORCING
WEAKENS DURING THE DAY...BUT THERE WILL BE ENOUGH FORCING AND
SATURATION TO CONTINUE AT LEAST SCATTERED SHOWERS. THE RAIN THREAT
WOULD CONTINUE INTO THU NIGHT...SHIFTING TOWARD THE SOUTHEAST AS THE
NIGHT WEARS ON.

AS FOR THUNDER CHANCES...MODELS POINT TO 500-1000 J/KG SCAPE BY THU
AFTERNOON. SOUNDINGS...HOWEVER...SHOW SKINNY CAPE...WHICH WOULD
INHIBIT ANY SIGNIFICANT/STRONG UPDRAFT DEVELOPMENT. ENOUGH
INSTABILITY TO WARRANT THUNDERSTORM CHANCES...BUT MINIMAL FOR A
SEVERE THREAT. THUNDER ALSO POSSIBLE TONIGHT THANKS TO THE LOW LEVEL
JET.

A SFC HIGH WILL THEN BUILD IN BEHIND THE DEPARTING WEATHER SYSTEM
FOR FRIDAY AND SATURDAY...BRINGING A COUPLE DRY AND QUIET DAYS.
TEMPERATURES WILL BE COOLER THAN THE PAST FEW DAYS...BUT STILL RIGHT
AROUND THE SEASONABLE NORMALS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MODEL TRENDS VIA THE GFS AND ECMWF GET A BIT MORE BUSY/MESSY FOR THE
LOCAL AREA AS THEY WORK TOWARD BREAKING DOWN THE UPPER LEVEL RIDGE
THIS WEEKEND...DROPPING A SHORTWAVE TROUGH ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY FOR THE EARLY PART OF THE NEW WORK WEEK.
DIFFERENCES BETWEEN THE TWO MODELS IN POSITIONING AND TIMING OF SOME
OF THE FEATURES...BUT THEY BOTH PAINT SIMILAR PICTURES. A CHANCE FOR
SOME SHOWERS AND THUNDERSTORMS WOULD RETURN WITH THIS EARLY WEEK
SHORTWAVE TROUGH...ALTHOUGH THE BETTER CHANCES MAY LIE SOUTH OF THE
FORECAST AREA. TEMPERATURES WILL BE AROUND THE SEASONABLE NORMALS.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD. A WEAK COLD
FRONT WILL APPROACH FROM THE WEST BUT WILL NOT PASS THROUGH THE TAF
SITES UNTIL THURSDAY NIGHT. THE SOUTH WINDS WILL DIMINISH THIS
EVENING AROUND SUNSET BUT ANOTHER BREEZY DAY IS EXPECTED THURSDAY
WITH SUSTAINED SOUTHWEST WINDS OF 12 TO 17 KNOTS AHEAD OF THE FRONT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE FOUND IN THE
VICINITY OF THE FRONT. EXPECTING MOST OF THIS ACTIVITY TO REMAIN
WEST OF KLSE UNTIL POSSIBLY LATE TONIGHT OR THURSDAY MORNING. KRST
HAS A BETTER CHANCE OF BEING IMPACTED BY THESE SHOWERS AND
THUNDERSTORMS BUT GIVEN THE SCATTERED NATURE OF THE ACTIVITY HAVE
STAYED WITH VICINITY SHOWERS AND WILL UPDATE WHEN AND IF ANY RAIN
APPROACHES THE AIRPORT. THE SHOWERS AND THUNDERSTORMS MAY PRODUCE A
SHORT PERIOD OF MVFR CONDITIONS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... 04
Hazardous weather outlook, Apr 14, 11:03 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 PM CDT WED APR 14 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1203 PM CDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DURING THE MID AND LATE
AFTERNOON HOURS FOR AREAS MAINLY WEST OF A LINE FROM SAINT ANSGAR
IOWA TO MEDFORD WISCONSIN. THUNDERSTORMS ARE LIKELY OVER THIS SAME
REGION TONIGHT WITH A CHANCE OF THUNDERSTORMS EXTENDING JUST
SOUTHEAST FROM THIS REGION. SEVERE WEATHER IS NOT ANTICIPATED BUT
SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING SOME STRONG WIND
GUSTS.

THE POTENTIAL ALSO EXISTS THAT SOME OF THESE STORMS MAY TRAIN OVER
THE SAME AREAS...PARTICULARLY IN SOUTHEAST MINNESOTA...AND CAUSE
SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY.
THERE ALSO IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT SOUTH
AND EAST OF A LINE FROM CHARLES CITY IOWA TO VIROQUA WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH THURSDAY. ANY
RAINFALL REPORTS WOULD BE APPRECIATED OVER THIS TIMEFRAME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Monroe

When
April 14, 3:00 PM CST to April 15, 1:00 AM CST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

A prescribed burn got out control when exhaust from a tractor ignited dry prairie grass. The fire burned 97 acres northwest of Sparta in rural western Monroe county. No structures were damaged or injuries sustained because of the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222257.